Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 92, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 28, 2023, 11:44 AM EDT for Miami-Dade County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2023, 11:44 AM EDT (15:44 UTC)
- Expired
- Jul 28, 2023, 12:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 10 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 3.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1903 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
953 WUUS52 KMFL 281544 SVRMFL FLC086-281615- /O.NEW.KMFL.SV.W.0092.230728T1544Z-230728T1615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Miami FL 1144 AM EDT Fri Jul 28 2023 The National Weather Service in Miami has issued a * Severe Thunderstorm Warning for... Central Miami-Dade County in southeastern Florida... * Until 1215 PM EDT. * At 1144 AM EDT, a severe thunderstorm was located over Homestead General Airport, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Homestead, Homestead General Airport, Kendall, The Redland and Florida City. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2541 8045 2546 8064 2576 8055 2569 8034 TIME...MOT...LOC 1544Z 198DEG 22KT 2551 8052 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Fisher
2 follow-up statements
917 WWUS52 KMFL 281558 SVSMFL Severe Weather Statement National Weather Service Miami FL 1158 AM EDT Fri Jul 28 2023 FLC086-281615- /O.CON.KMFL.SV.W.0092.000000T0000Z-230728T1615Z/ Miami-Dade FL- 1158 AM EDT Fri Jul 28 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR CENTRAL MIAMI-DADE COUNTY... At 1157 AM EDT, a severe thunderstorm was located near The Redland, moving north at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Homestead, Homestead General Airport, Kendall, The Redland and Florida City. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2544 8044 2552 8062 2576 8055 2569 8034 TIME...MOT...LOC 1557Z 198DEG 22KT 2559 8049 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Fisher
116
WWUS52 KMFL 281612
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
1212 PM EDT Fri Jul 28 2023
FLC086-281622-
/O.EXP.KMFL.SV.W.0092.000000T0000Z-230728T1615Z/
Miami-Dade FL-
1212 PM EDT Fri Jul 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MIAMI-DADE COUNTY WILL
EXPIRE AT 1215 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 2544 8044 2552 8062 2576 8055 2569 8034
TIME...MOT...LOC 1612Z 198DEG 22KT 2567 8046
$$
FisherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:44 AM EDT, 3 hours earlier.
Area forecast discussion, Jul 28, 8:44 AM EDT, 3 hours before
Area Forecast Discussion National Weather Service Miami FL 844 AM EDT Fri Jul 28 2023 ...New UPDATE... .UPDATE... Issued at 841 AM EDT Fri Jul 28 2023 No major changes to the near term forecast. Opted not to extend the Flood Watch beyond Noon at this point. Latest guidance still suggests the bulk of heavier rainfall should be over the interior and towards the Gulf coast later today. Any shower/storm activity over the east coast metro should be fairly progressive thus limiting the flood threat. Regardless though, will be watching the Fort Lauderdale area closely because any heavy rain may cause additional problems there after the record breaking rainfall last evening. && .SHORT TERM... (Today through Saturday) Issued at 256 AM EDT Fri Jul 28 2023 South Florida will be encompassed in a swath of tropical moisture - in association with a H500 upper trough emanating from the W Gulf of Mexico moving poleward and extending through the FL peninsula. A commensurate inverted easterly low-level trough will allow for convergent/cyclonic boundary layer flow regime characterized by rich theta-e airmass and PW in excess of 2.1 to 2.3 inches at times today. Overall, the current regime is favorable for synoptic-scale forcing for ascent, and a few rounds of showers and thunderstorms may impact the region today. Some areas of metropolitan Broward County received more than 5-6 inches of rainfall yesterday, and these locations may be particularly vulnerable to flooding and even flash flooding today- which certainly cannot be ruled out in this environment. A Flood Watch remains in effect through at least Noon ET in relation to the aforementioned flooding concerns. By 2-4 pm today, the swath of heaviest rainfall will gradually traverse westward towards the interior and west coast - where the highest QPF footprint may be realized today. Still cannot rule out a few lingering thunderstorms along the east coast, but generally better conditions will emerge along the east coast metropolitan region to kick-off the weekend. By Saturday, the aforementioned upper trough will become absorbed in a digging mid-latitude trough over SE CONUS. This will allow for geopotential heights to increase across South Florida, as the CWFA is flanked by two H500 highs over the central GoM and western Atlantic Ocean respectively. The continuation of ESE surface/boundary layer winds should allow for the greatest rainfall footprint to be realized over the Lake Okeechobee and Gulf coast region. Overall the eastern half of South Florida should remain drier compared to prior days, although isolated/scattered showers/thunderstorms may develop through the morning hours. Temperatures today will be slightly less oppressive compared to prior days, generally owing to increasing cloud coverage and rain cooled air; maximum temperatures should reach the upper 80s/lower 90s along the east coast, and lower 90s along the interior/Gulf coast. Some locations over the western half of the region may approach or even briefly exceed heat advisory criteria in terms of apparent temperatures, however cloud cover and rain cooled air should generally allow for the duration to remain less than 2 hours above these heat advisory thresholds. && .LONG TERM... (Saturday night through Thursday) Issued at 256 AM EDT Fri Jul 28 2023 When wrapping up the weekend and looking into next week, the strengthening high pressure over the Western Atlantic will play the major role in the forecast. With this high, it will lead to an easterly rainfall regime and above normal warm temperatures. This regime will support the best chance, with highest rainfall rates, of showers and thunderstorms forecast to occur in the interior and SW Florida. Through Tuesday, moisture and PWATs remain elevated, especially in the interior and Gulf Coast, with potential values reaching up to 2.0 - 2.3" during the day. Heavily influenced by the sea breezes and outflow boundary collisions, the ensembles are in good agreement that each afternoon and evening will be active with scattered to widespread showers and thunderstorms. Under the influence of high pressure, most days will be mostly clear during the day until the sea breezes' push inland. In addition, warmer temperatures will stick around as afternoon highs reach the low to mid 90s for the long term. With warmer dew points, heat indices will be on the rise, potentially approaching 110-112 degrees. Keep an eye out - another string of heat advisories and/or extreme heat warnings are on the way if things play out. The latest 6 to 10 day CPC outlook shows South Florida, with a 60-70% chance, likely above normal temperatures. && .AVIATION... (12Z TAFS) Issued at 703 AM EDT Fri Jul 28 2023 SCT thunderstorms this morning into early afternoon may result in brief flight restrictions and erratic winds. Outside of storms, E/SE winds 5-10 kts through much of the period. && .MARINE... Issued at 256 AM EDT Fri Jul 28 2023 Predominately east/southeasterly winds will prevail across the local waters today, as a tropical wave moves from the Carribean waters over the region. Low seas will dominate, with wave heights generally no greater than 2 feet. Showers and storms expected each day through the weekend, which may result in elevated winds and seas. && .BEACHES... Issued at 256 AM EDT Fri Jul 28 2023 Onshore flow will result in a moderate rip current risk for the Atlantic beaches today. The rip current risk may remain elevated through the weekend due to persistent onshore flow. && .PRELIMINARY POINT TEMPS/POPS... Miami 91 81 93 81 / 70 30 50 30 West Kendall 91 79 94 78 / 70 30 50 30 Opa-Locka 91 80 93 80 / 70 30 50 30 Homestead 89 79 91 78 / 60 40 50 40 Fort Lauderdale 89 81 91 80 / 70 30 40 30 N Ft Lauderdale 90 81 92 80 / 70 30 50 30 Pembroke Pines 90 80 93 80 / 70 30 50 30 West Palm Beach 91 80 93 79 / 70 30 50 20 Boca Raton 91 81 93 80 / 70 30 50 20 Naples 93 79 94 80 / 80 40 80 50 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...Flood Watch until noon EDT today for FLZ068-072>074-168-172>174. AM...None. GM...None. && SHORT TERM...Bhatti LONG TERM....Simmons AVIATION...CMF
Hazardous weather outlook, Jul 28, 8:39 AM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 839 AM EDT Fri Jul 28 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 291245- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 839 AM EDT Fri Jul 28 2023 ...Flood Watch for Southeast Florida Through This Morning... ...Moderate Risk of Rip Currents Atlantic Beaches... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...Today and tonight. Thunderstorms: Scattered to numerous showers and thunderstorms will continue through tonight. Strong wind gusts, frequent lightning, and localized flooding will be possible within the strongest storms. Flooding: The potential for excessive rainfall may lead to flooding across parts of Southeast Florida, especially across urban and poor drainage locations over the east coast metro areas. A Flood Watch remains in effect for the east coast metro areas through this morning. Waterspouts: A few waterspouts cannot be ruled out over the Atlantic and Gulf waters today. Rip Currents: A moderate risk for rip currents is in place for the Atlantic beaches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values may be in excess of 105 degrees each afternoon and early evening late this week and over the weekend across much of South Florida, particularly the interior region. The chances of showers and thunderstorms will remain elevated through the weekend, with the greatest coverage anticipated across interior and western portions of the region. The strongest thunderstorms could contain heavy downpours and gusty winds. The rip current risk is likely to be elevated through the end of the week and into the weekend across the east coast beaches as easterly winds continue. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report high wind, hail, and flooding to the National Weather Service forecast office in Miami.
In the hours before
Special weather statement, Jul 28, 11:12 AM EDT, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
1112 AM EDT Fri Jul 28 2023
FLZ073-075-174-281600-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
1112 AM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of central Mainland
Monroe and southern Miami-Dade Counties through NOON EDT...
At 1112 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Royal Palm Ranger, or 11 miles southwest
of Homestead General Airport, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
The Redland, Mahogany Hammock, Everglades National Park, Pa-Hay-
Okee Overlook and Royal Palm Ranger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2551 8089 2559 8058 2524 8050 2524 8057
2523 8089
TIME...MOT...LOC 1512Z 160DEG 18KT 2535 8065
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FisherSpecial weather statement, Jul 28, 11:35 AM EDT, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
1135 AM EDT Fri Jul 28 2023
FLZ073-173-174-281600-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1135 AM EDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of central Miami-Dade
County through NOON EDT...
At 1135 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Homestead General Airport, moving north at
20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Homestead, Homestead General Airport, The Redland, Florida City,
Richmond West, Country Walk, Kendale Lakes, West Kendall,
Intersection Krome And Kendall Drive, The Crossings, The Hammocks,
Leisure City, Naranja, Kendall West, Inlikita and Three Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2536 8047 2541 8065 2575 8062 2571 8039
TIME...MOT...LOC 1535Z 193DEG 15KT 2546 8055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FisherThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:29 AM EDT | Special Marine Warning | MFL | 31 min | |
| Jul 28, 10:00 AM EDT | Special Marine Warning | MFL | 30 min | |
| Jul 28, 10:31 AM EDT | Special Marine Warning | MFL | 44 min | |
| Jul 28, 11:12 AM EDT | Special Weather Statement | MFL | Miami-Dade | 48 min |
| Jul 28, 11:16 AM EDT | Areal Flood Advisory | MFL | Broward, Miami-Dade | 119 min |
| Jul 28, 11:35 AM EDT | Special Weather Statement | MFL | Miami-Dade | 25 min |
| Jul 28, 12:04 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 116 min |
| Jul 28, 12:18 PM EDT | Special Weather Statement | MFL | Miami-Dade | 42 min |
| Jul 28, 12:27 PM EDT | Special Marine Warning | MFL | 18 min | |
| Jul 28, 12:38 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 82 min |
| Jul 28, 12:46 PM EDT | Special Weather Statement | MFL | Broward | 29 min |
| Jul 28, 1:14 PM EDT | Special Weather Statement | MFL | Collier | 31 min |
| Jul 28, 2:46 PM EDT | Special Marine Warning | MFL | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.